Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 130, NWS Cheyenne, WY

August 4, 2014Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2014, 5:18 PM MDT for Niobrara County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 5:18 PM MDT (23:18 UTC)
Expired
Aug 4, 2014, 5:45 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 140 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS55 KCYS 042318
SVRCYS
WYC027-042345-
/O.NEW.KCYS.SV.W.0130.140804T2318Z-140804T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL NIOBRARA COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 545 PM MDT

* AT 518 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF REDBIRD...AND MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MULE CREEK JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4351 10411 4323 10430 4329 10455 4351 10450
      4351 10412
TIME...MOT...LOC 2319Z 199DEG 19KT 4333 10438

HAIL...1.00IN
WIND...60MPH

$$

MAZUR
2 follow-up statements
852 
WWUS55 KCYS 042331
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT MON AUG 4 2014

WYC027-042345-
/O.CON.KCYS.SV.W.0130.000000T0000Z-140804T2345Z/
NIOBRARA WY-
531 PM MDT MON AUG 4 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
NIOBRARA COUNTY UNTIL 545 PM MDT...

AT 527 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MULE CREEK JUNCTION...AND MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN NIOBRARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4331 10432 4334 10449 4351 10449 4351 10420
TIME...MOT...LOC 2332Z 199DEG 19KT 4339 10435

HAIL...1.00IN
WIND...60MPH

$$

MAZUR
532 
WWUS55 KCYS 042341
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT MON AUG 4 2014

WYC027-042351-
/O.EXP.KCYS.SV.W.0130.000000T0000Z-140804T2345Z/
NIOBRARA WY-
541 PM MDT MON AUG 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 545 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4331 10432 4334 10449 4351 10449 4351 10420
TIME...MOT...LOC 2341Z 199DEG 19KT 4343 10433

$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 2:38 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT MON AUG 4 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY EVENING)
ISSUED AT 230 PM MDT MON AUG 4 2014

CURRENTLY...WATER VAPOR IMAGERY SHOWING MONSOONAL MOISTURE MOVING
INTO OUR WESTERN ZONES THIS AFTERNOON AS THE UPPER LOW THAT WAS
OVER SOUTHERN CALIFORNIA YESTERDAY MOVES INTO CENTRAL UTAH. 12Z
PWATS ON THE GJT SOUNDING OVER 1.2 INCHES. THIS MOISTURE IS HEADED
OUR WAY. MOSAIC RADAR SHOWING FAIRLY WIDESPREAD LIGHT RAIN OVER
CARBON COUNTY. A FEW THUNDERSTORMS DEVELOPING NEAR ARLINGTON AND
CENTENNIAL WITH A FEW LIGHTNING STRIKES OBSERVED. BEGINNING TO SEE
SOME CELLS DEVELOPING ON THE RADAR UP BY VEDAUWOO...SO SHOWERS
HERE AT CHEYENNE ARE NOT THAT FAR OFF.

FOR THIS AFTERNOON...LATEST HRRR FORECAST SHOWING CELLS DEVELOPING
OVER THE LARAMIE RANGE AND DRIFTING EAST. ITS SHOWING A FAIRLY
WIDESPREAD BAND OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY EAST
INTO THE PANHANDLE AROUND THE 23Z TIME FRAME. STORMS ARE GOING TO
BE VERY SLOW MOVING...FROM THE SOUTHWEST AT UNDER 5KTS. THOSE
AREAS THAT DO EXPERIENCE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING COULD SEE CONSIDERABLE RAINFALL WITH THESE SLOW MOVING
STORMS.

UPPER SHORTWAVE MOVES BEST LIFT NORTH THIS EVENING...SO WE SHOULD
SEE A LULL IN CONVECTION AFTER 03Z OR SO UNTIL TUESDAY. DRIED OUT
THE SOUTHERN PANHANDLE AND SOUTHEAST WYOMING FROM LARAMIE TO
WHEATLAND TO TORRINGTON THIS EVENING.

NEXT PIECE OF ENERGY TO MOVE THROUGH THE AREA TUESDAY AFTERNOON
AND EVENING AS THE UPPER LOW OPENS UP AND TRACKS INTO WESTERN
WYOMING. NAM AND ECMWF SHOW GOOD QPF ACROSS MOST OF THE
CWFA...CONCENTRATED ACROSS THE SOUTHERN PANHANDLE AND LARAMIE
COUNTY TUESDAY AFTERNOON. STILL NOT MUCH IN THE STEERING FLOW...SO
STORMS WILL ONCE AGAIN BE SLOW MOVING AND PRODUCING MODERATE TO
HEAVY RAINFALL INTO TUESDAY EVENING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)

ISSUED AT 1222 PM MDT MON AUG 4 2014

WEDNESDAY...DESPITE A SHORTWAVE RIDGE ALOFT OVER OUR COUNTIES...WITH
A LOW LEVEL CONVERGENCE BOUNDARY INDICATED FROM DOUGLAS TO
CHEYENNE...ALONG WITH ADEQUATE LOW AND MID LEVEL MOISTURE AND DECENT
UPWARD VERTICAL MOTION FROM DOUGLAS TO CHEYENNE...HAVE BOOSTED
AFTERNOON AND EVENING POPS INTO THE 45 TO 70 PERCENT RANGE...WITH
LESSER POPS ELSEWHERE. WITH WEAK STEERING WINDS...WILL LIKELY SEE A
FEW HEAVY RAINERS AS WELL.

THURSDAY...NEXT SHORTWAVE TROUGH ALOFT MOVES INTO WESTERN WYOMING
AND UTAH...WHILE A LOW LEVEL CONVERGENCE AXIS SETS UP FROM NORTH
CENTRAL COLORADO NORTHWARD TO NEAR TORRINGTON TO NEAR CHADRON.
850/700 MB THETA-E RIDGE AXIS...WELL PRONOUNCED...WILL EXTEND NORTH
TO SOUTH IN THE AFTERNOON ACROSS FAR EASTERN WYOMING AND WESTERN
NEBRASKA...AND WITH PROGGED INSTABILITIES...CAPE AND DECENT
DIRECTIONAL SHEAR...EXPECT A FEW STRONG TO SEVERE THUNDERSTORMS EAST
OF A LUSK TO CHEYENNE LINE...AND HAVE ALSO BOOSTED POPS EAST OF THIS
LINE TO THE 50 TO 60 PERCENT RANGE WITH ALL CONVECTIVE AND MESOSCALE
PARAMETERS COMING TOGETHER.

FRIDAY...LESS LATE DAY COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPECTED WITH DECREASE IN LOW AND MID LEVEL MOISTURE...THOUGH WILL
STILL SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING WITH MOIST UPSLOPE MECHANICAL LIFT.

SATURDAY...SIMILAR SCENARIO TO FRIDAY...ALBEIT WITH SLIGHTLY LESS
COVERAGE OF SHOWERS AND THUNDERSTORMS DUE TO LESS LOW AND MID LEVEL
MOISTURE AVAILABILITY.

SUNDAY...RIDGING ALOFT STRENGTHENS OVER OUR COUNTIES...THUS EXPECT
SLIGHTLY LESS COVERAGE OF LATE DAY SHOWERS AND
THUNDERSTORMS...FOCUSED ALMOST EXCLUSIVELY OVER THE MOUNTAINS AND
HIGHER TERRAIN SUCH AS THE PINE RIDGE FROM NEAR LUSK TO NEAR CHADRON.

MONDAY...EVEN MORE PRONOUNCED RIDGING ALOFT...AND WITH THE BULK OF
THE MONSOONAL MOISTURE RESIDING OVER COLORADO...WILL ONLY FORECAST
ISOLATED LATE DAY THUNDERSTORMS OVER AND NEAR THE SNOWY...SIERRA
MADRE AND SOUTHERN LARAMIE RANGES...THOUGH WE WILL NEED TO WATCH FOR
POSSIBLE GREATER INTRUSION OF MID LEVEL MONSOONAL MOISTURE AS IS
TYPICAL FOR LATE JULY AND EARLY AUGUST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1057 AM MDT MON AUG 4 2014

EXPECT CONVECTION TO CONTINUE EXPANDING THIS AFTERNOON...IMPACTING
OUR SOUTHEAST WYOMING AIRPORTS. INITIALLY BEGINNING OVER
KRWL...THEN EXPANDING EASTWARD TO KLAR AND KCYS. SHOWERS COULD BE
HEAVY AT TIMES...REDUCING VISIBILITIES DOWN TO 3 MILES AT TIMES.
THIS CONVECTION WILL THEN SPREAD OUT INTO THE NEBRASKA PANHANDLE
SHORTLY BEFORE AND A FEW HOURS AFTER 00Z. LATEST SREF GUIDANCE
SHOWING MVFR/IFR CEILINGS DEVELOPING IN THE NORTHERN NEBRASKA
PANHANDLE...IMPACTING KCDR AND POSSIBLY KAIA TUESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 230 PM MDT MON AUG 4 2014

MONSOONAL MOISTURE WILL STAY WITH US THROUGH MOST OF THE WEEK
GIVING MOST AREAS CHANCES FOR WETTING RAINS AND THUNDERSTORMS ON A
DAILY BASIS. WINDS TO REMAIN WEAK AND AFTERNOON HUMIDITIES FAIRLY
HIGH...MITIGATING ANY FIRE WEATHER CONCERNS. MIN HUMIDITIES
EXPECTED TO STAY IN THE MID 20 PERCENT RANGE THROUGH THE WEEK WITH
EXCELLENT OVERNIGHT RECOVERIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 4, 4:07 AM MDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
407 AM MDT MON AUG 4 2014

WYZ101>119-051015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
407 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS
OF SOUTHEAST WYOMING THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-051015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
407 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY RISK FOR SHOWERS AND THUNDERSTORMS ACROSS THE
WESTERN NEBRASKA PANHANDLE THROUGH SATURDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

HAMMER

In the hours before

Special weather statement, Aug 4, 3:28 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT MON AUG 4 2014

WYZ108-042200-
GOSHEN COUNTY WY-
328 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN COUNTY UNTIL 400
PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YODER...OR 14 MILES SOUTH OF TORRINGTON...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GOSHEN COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4190 10409 4177 10416 4187 10435 4193 10430
TIME...MOT...LOC 2128Z 282DEG 4KT 4188 10425

MAZUR
Special weather statement, Aug 4, 4:58 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT MON AUG 4 2014

WYZ102-042330-
NIOBRARA COUNTY WY-
458 PM MDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 530 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF REDBIRD...OR 28 MILES NORTH
OF LUSK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4346 10447 4332 10409 4306 10439 4316 10463
TIME...MOT...LOC 2258Z 211DEG 18KT 4318 10445

MAZUR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:06 PM MDTSpecial Weather StatementCYSNiobrara24 min
Aug 4, 3:28 PM MDTSpecial Weather StatementCYSGoshen32 min
Aug 4, 4:58 PM MDTSpecial Weather StatementCYSNiobrara32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.